Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

How to lose weight?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2308 Questions
Hello Doctor, I need your help in clarifying my doubts on weight loss and request you to suggest weight loss supplement. (powder / tab) Firstly, I do have couple of health issues such as stones (4-6mm) in both kidneys (using febutaz 40) and overweight. Additionally, i suffer with bloating problem specifically in the afternoon and night. I do not sleep in the night but manage to get 7 hrs sleep between 2 am to 10 am. I was working as a software consultant earlier and had a bad diet due to long hours of work. I was skipping my breakfast and had lunch, evening snack and dinner. My diet is mainly non veg. I am a male and aged 30. My metabolism is at 1350 calories per day as of May 2013. I normally lead a sedentary life style but does walking for 2-3 hrs a day and 5 times / week from last 3 months. I really do wonder as to why my metabolism is bad. My dietary intake is around 900 -1200 calories per day. From past 9 months, i had gained weight around 10 kgs and struggled to reduce by 4 kilos through walking. I was around 69 in March 2013 and peaked to 79.5 in October and now at 74. Most of the fat is in abdomen area. My facial appearance looks swelled in the morning around cheeks and also observed puffy eyes. I have gone through complete health check in Nov and everything looks perfect. Thyroid is in borderline and the local doctor advised me that no medicines are required. Neither my south indian diet nor the exercise is helping in reducing the weight as desired (4 kgs / month) and inches around my waist. Just wonder if i stop exercising, how much addl weight i might put on.. Hope to see your reply soon.
Posted Sat, 15 Feb 2014 in General Health
Answered by Dr. Prasad 10 hours later
Brief Answer: What is your current BMI measurement? Detailed Answer: Hi, Very often I see people having misconception with regards to body weight. Body mass index of an individual is better anthropometric measurement than body weight alone. I see you are are current 74 kg. If your height is around 5'7" - 5'8", then you are just about normal weight. Please specify your height. There are plenty of pills and supplements marketed for weight loss; but not all have clear scientific backing their claim. Only few are approved by FDA as weight loss pill. Some names are tetrahydrolipstatin (orlistat), metformin, phentramine and so on. However I do not recommend them as magic pill that cuts body weight. They have risk of side effects and most of them act as supporting drugs - maintaining body weight than cutting down excess fat. What I would definitely suggest is improving your lifestyle. I am sure you would be losing weight if you are on low calorie diet of under 1200 calorie per day with the right exercise. Spend more time on cardioexercise - cycling, swimming, climbing stair, over hill jogging and so on. Add fruits and vegetables in the list of diet. Contrarily, if your body mass index is in limit, perhaps you just have fat stores which can be burnt with specific exercise taught by a physical trainer. I shall await further details about your height and body mass index to comment further. Regards
Above answer was peer-reviewed by
Follow-up: How to lose weight? 1 hour later
My height is 5"3
Answered by Dr. Prasad 1 hour later
Brief Answer: Exercise; medicines to be avoided... Detailed Answer: Weight of 74kg is overweight for 5'3" height. If you have no other health troubles, your sugar and thyroid are in normal limits, then it is unlikely to be due to organic medical reason. In this context, I stick to my previous advice. Weight loss supplements or any kind of magic pills to reduce weight is either associate with high side effect risks or won't help. You may use metformin or orlistat as maintainence pills after exercise and diet cuts down the weight. You need to pull up courage and effort to start exercise religiously. Spend more quality time on cardioexercise - try cycling for 3-5 kms everyday or perhaps over hill cycling. Alternatively try swimming or jogging. 30minutes of cardioexercise for 5 days a week along with under 1200 calories food should reduce weight by 1 kg in couple of month. More and sustained body fitness should follow in 3-4 months time. Hope this helps. Let me know if you need clarifications. Regards
Above answer was peer-reviewed by
Follow-up: How to lose weight? 1 hour later
Thanks doctor for detailed resppnse. Orlistat or metformin - Does it have any side effects as i am also using febutaz 40? If no side effects, what is the dosage? Hope you saw my medical report that i have uploaded yesterday night.
Answered by Dr. Prasad 2 hours later
Brief Answer: Medicines have side effects... Detailed Answer: 1. As I discussed earlier any medicines are not my first choice to treat patient with over weight. They have varied side effect and those side effect does not balance the results you would get from them. Put in your efforts to burn calories. I am sure the exercise suggested should burn them off. 2. As far as your other reports, I was able to review them now. Of those I found your TSH at 7 and marginally elevated amylase and lipoprotein A. I am not concerned about amylase and lipoprotein, but, I believe your thyroid needs reassessment. I would suggest that you consult a thyroid specialist. He/she should check your free T3 and T4 values before choosing to "NOT" treat it. 3. Weight reduction pill of either orlistat or metformin should not be used over the counter. I refer my patients to internist if needed for appropriate dosing and monitoring. Hope this helps. Regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor